Flash Flood, Maui
- When
- March 31, 4:15 PM HST to 4:47 PM HST
- Where
- Maui County, Kahakuloa
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 21.000, -156.550
Heavy showers in windward West Maui produced flooding conditions from Kahakuloa to Wailuku. A business on Wilipaa Loop in Wailuku suffered water damage from localized flooding in that area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
Heavy showers in windward West Maui produced flooding conditions from Kahakuloa to Wailuku. A business on Wilipaa Loop in Wailuku suffered water damage from localized flooding in that area. Damage estimates were not available. No serious injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Mar 31, 4:00 PM HST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST FRI MAR 31 2006 .SYNOPSIS... LOCALLY HEAVY SHOWERS WITH A CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE MAIN HAWAIIAN ISLANDS INTO THE WEEKEND WITH GRADUAL IMPROVEMENT EXPECTED SUNDAY AND MONDAY. && .DISCUSSION... OAHU WAS THE FOCAL POINT FOR HEAVY RAIN AND THUNDERSTORMS TODAY. LOW LEVEL CONVERGENCE COMBINED WITH AN UPPER LEVEL DISTURBANCE PASSING OVERHEAD BROUGHT A BURST OF HEAVY RAINS AND THUNDERSTORMS TO THE EASTERN HALF OF THE ISLAND. THREE-HOUR RAIN TOTALS FROM THE AFFECTED AREA GENERALLY RANGED FROM 2 TO 3 INCHES...WITH THE HEAVY SHOWERS MOVING OFF THE WINDWARD COAST AROUND 2 PM HST. THE POTENTIAL FOR ADDITIONAL HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT...PARTICULARLY OVER THE WESTERN AND CENTRAL PORTIONS OF THE STATE...AND WILL PERSIST THROUGH SATURDAY FOR THE ENTIRE ISLAND CHAIN. AN UPPER LEVEL LOW PARKED ABOUT 275 MILES NORTHWEST OF KAUAI IS RESPONSIBLE FOR THE WET AND UNSTABLE CONDITIONS. IT WILL REMAIN NEARLY STATIONARY WEST OF KAUAI THROUGH SATURDAY AS IT SLOWLY WEAKENS. DURING THIS TIME DISTURBANCES ALOFT WILL CONTINUE TO ROTATE AROUND THE UPPER LOW...TRIGGERING BOUTS OF HEAVY RAINFALL AND THUNDERSTORMS. FOR TONIGHT AND SATURDAY...THESE DISTURBANCES WILL LIKELY AFFECT THE WESTERN AND CENTRAL PORTIONS OF THE STATE...GIVING KAUAI...OAHU...AND MAUI COUNTY THE GREATEST THREAT FOR HEAVY RAINFALL. AS A RESULT THE FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH SATURDAY AFTERNOON. FORECAST MODELS ARE CONSISTENT IN SLOWLY WEAKENING THE UPPER LOW AND MOVING IT EASTWARD OVER THE ISLANDS SATURDAY NIGHT AND SUNDAY. THE THREAT FOR HEAVY SHOWERS AND THUNDERSTORMS WILL DECREASE DURING THIS TIME. THE ATMOSPHERE WILL STILL BE UNSTABLE...SO WE CANNOT RULE OUT LOCALIZED HEAVY SHOWERS. BUT...THE TREND APPEARS TO BE POINTING TOWARDS IMPROVING WEATHER FOR THE SECOND HALF OF THE WEEKEND WITH A BUILDING EASTERLY FLOW. WE DROPPED THE WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS EARLIER TODAY...BUT THIS AREA WILL BE MONITORED CLOSELY FOR ANY HEAVY SNOW POTENTIAL AS THE UPPER LOW SWINGS THROUGH. BY EARLY NEXT WEEK...ALL FORECAST MODELS BRING TRADE WINDS BACK TO THE STATE...BUT WEAK TROUGHING ALOFT LINGERS...MAINTAINING SOME INSTABILITY. THUS...THE FORECAST CALLS FOR WET TRADE WINDS AS I AM NOT CONFIDENT ENOUGH TO CALL FOR A RETURN TO DRIER TRADE WIND WEATHER PATTERN JUST YET. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH EXTENDED THROUGH 4 PM HST SATURDAY FOR ALL HAWAIIAN ISLANDS. && WROE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1056 AM HST FRI MAR 31 2006 HIZ005-312300- OAHU SOUTH SHORE- INCLUDING THE CITIES OF...HONOLULU...WAIKIKI...HAWAII KAI... KAPOLEI 1056 AM HST FRI MAR 31 2006 AT 1045 AM...DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS JUST OFFSHORE OF THE OAHU LEEWARD WATERS FROM JUST SOUTH OF EWA BEACH...EASTWARD TO JUST SOUTH OF WAIKIKI. THIS AREA WILL MOVE ONSHORE BETWEEN 1100 AM AND 1130 AM...BRINGING MODERATE TO HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING TO MUCH OF THE HONOLULU METROPOLITAN AREA. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INDOORS UNTIL THE STORM PASSES. BROWNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
155 PM HST FRI MAR 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD MAKIKI 21.31N 157.84W
03/31/2006 HONOLULU HI EMERGENCY MNGR
MAKIKI STREAM OVERFLOWED NEAR FERN ST PRODUCING 3 TO 4 FT
DEEP WATER NEAR MOKU PL.
0100 PM FLASH FLOOD MANOA 21.32N 157.81W
03/31/2006 HONOLULU HI EMERGENCY MNGR
MANOA STREAM OVERFLOWED AT THE WOODLAWN ST. BRIDGE
&&
KODAMAThe national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2006Every state in 2006This day in weather historyWarnings in Hawaii, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495617.